Arizona, 2023

Damaging Wind in Arizona, July 24, 2023

July 24, 2023 · NWS TWC · 1 event in 1 county or zone

Scattered thunderstorms developed and moved west across Pima County during the afternoon and evening. Thunderstorm winds caused extensive damage in Ajo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms developed and moved west across Pima County during the afternoon and evening. Thunderstorm winds caused extensive damage in Ajo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 24, 2:00 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 24, 2:00 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Mon Jul 24 2023

.SYNOPSIS...Temperatures will increase again Tuesday and Wednesday
before easing thereafter with an excessive heat warning in effect
through Wednesday. Showers and storms will be limited the next few
days then an increase in moisture this weekend should result in
cooler afternoon temperatures and more numerous and wetter showers
and thunderstorms.

&&

.DISCUSSION...Convection is firing up as expected, well if you ignore
what is going on in Pinal county at the moment. Main focus is the
area south and southwest of Tucson which has the best potential for
frisky storms and will need to keep an eye out possible damaging
winds across central and western Pima county primarily. The storms
over Pinal county are rather close to the Bowl Creek fire and stand a
chance of impacting that fire with winds and/or rain next hour or
two.

Overall the center of the strong high pressure system is gradually
easing to the southeast across NM which would typically be good.
However the high will strengthen and expand its influence resulting
in an increase in temperatures again over the next two days along
with it suppressing convection some for a couple of low grade days.
There is some potential for this to continue into Thursday.

Beyond that the high begins to weaken and drift further east
weakening is influence over the area, allowing temperatures to
settle back and easing up on suppressing convection. By and over the
weekend it continues to look like the area will be under the
influence of an easterly wave which should ramp us up into a mid to
high grade monsoon pattern rather than the low to mid grade one we
have been in. That would mean temperatures closer to normal, more
numerous showers and storms with greater rainfall potential from
those showers and storms. The forecast continues to be nudged in that
direction for the Friday onward period.

&&

.AVIATION...valid through 26/00Z.
SCT SHRA/TSRA expected through 24/06Z, with potential impacts for
mainly KOLS and KTUS. There is the potential for TSRA wind gusts to
45+ kts, brief VSBY reductions to 3SM or less due to heavy rainfall
and mountaintop obscurations into this evening. Outside of
thunderstorm outflows, SFC wind generally less than 12 kts and
variable in direction thru the forecast cycle, with directions in the
afternoon and early evening favoring south thru east at the KOLS,
KSAD, KALK and KDUG terminals and west to northwest at the KTUS
terminal. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered mainly afternoon and evening showers and
thunderstorms are expected across much of southeast Arizona through
Thursday then an increase in coverage and rainfall potential is
expected this weekend. Storms will be capable of producing strong,
gusty and erratic outflow winds of 45 mph or more. Although sustained
20-foot winds will generally be less than 15 mph this week,
afternoon gusts to around 25 mph may occur. Hot temperatures with
near record to record readings will continue through the middle of
the week, with temperatures lowering a few degrees by this weekend.
Valley min RH readings will generally range between 10-20% through
Wednesday, 15-25% Thursday through Saturday and 20-30% thereafter.

&&

.CLIMATE...Today will be the 39th straight day with a triple digit
high temperature in Tucson, tying the record first set in 1987 and
later tied in 2005 & 2013. A new record will be established tomorrow
at 40 straight days with current forecast taking the streak to 45
days thru July 30th.

Daily near record or record high temperature continue

Date                    Jul 24         Jul 25         Jul 26
                     Fcst Rcd/Yr    Fcst Rcd/Yr    Fcst Rcd/Yr
Tucson Intl Airport  108 112/2018   110 110/2018   110 112/1995
Ajo                  108 114/2018   112 114/1943   110 116/2018
Organ Pipe Cactus    109 112/2000   112 112/1995   108 118/1995
Picacho Peak         108 113/2000   112 112/2018   113 115/1995
Safford Ag Station   107 107/2018   109 108/1988   110 107/1995
Sierra Vista FD       97 101/2018   100 100/2014   101 101/2018
Tombstone             99 105/2018   102 105/2018   102 104/1995
Willcox              100 107/2018   103 104/1963   104 109/2018

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM MST Wednesday for AZZ501-502-
504>506-509.

&&

Public...Cerniglia
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 24, 2:20 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
220 PM MST Mon Jul 24 2023

AZZ502>504-515-242200-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
220 PM MST Mon Jul 24 2023

...A strong thunderstorm will impact portions of central Pima County
through 300 PM MST...

At 220 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles south of Three Points, or 19 miles west of Green Valley, moving
northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kitt Peak.

This includes the following highways...
 Route 86 between mile markers 138 and 144.
 Route 286 between mile markers 23 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3190 11125 3176 11138 3188 11167 3210 11147
TIME...MOT...LOC 2120Z 129DEG 12KT 3187 11136

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AWH
Special weather statement, Jul 24, 2:23 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
223 PM MST Mon Jul 24 2023

AZZ502-242215-
Tohono O'odham Nation including Sells-
223 PM MST Mon Jul 24 2023

...A strong thunderstorm will impact portions of central Pima County
through 315 PM MST...

At 223 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles east of Pisinemo, or 14 miles northwest of Sells, moving
northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pisinemo, Gu Oidak, Cowlic, No:ligk, Cababi, San Luis - Sells
District, Santa Cruz, Mountain Village, Rincon, Kots Kug and Kupk.

This includes Route 86 between mile markers 81 and 90, and between
mile markers 93 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3208 11190 3172 11193 3182 11248 3222 11228
TIME...MOT...LOC 2123Z 129DEG 11KT 3202 11210

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AWH
Special weather statement, Jul 24, 3:18 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
318 PM MST Mon Jul 24 2023

AZZ501-502-242300-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
318 PM MST Mon Jul 24 2023

...A strong thunderstorm will impact portions of northwestern Pima
and southwestern Pinal Counties through 400 PM MST...

At 318 PM MST, Doppler radar was tracking a strong thunderstorm near
Ajo, moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ajo, Pisinemo, Gu Vo, Hickiwan, Organ Pipe Cactus National Monument,
San Simon, Why, Charco 27, Ventana, Gunsight, Vaya Chin, Kuakatch and
San Simon West.

This includes the following highways...
 Route 85 between mile markers 33 and 69.
 Route 86 between mile markers 53 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3251 11221 3266 11220 3193 11215 3209 11308
      3250 11318
TIME...MOT...LOC 2218Z 129DEG 11KT 3228 11286

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AWH

The radar

The Phoenix radar (KIWA), 152 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 24, 3:40 PM MST to 3:42 PM MST
Where
Pima County, Ajo to 0.38 mi ESE of Gibson
Measured
61 kt (70 mph) estimated gust
Property damage
$125,000
Reported by
Fire Department/Rescue
Coordinates
32.370, -112.870

Thunderstorm winds in Ajo downed four power poles and blew the roofs of a couple of houses while a number of other residences experienced minor roof damage along with damage to siding, garage doors, sheds and trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122616.